Change in plans. This month I offer a brief review of pharmaceutical treatments as well as non-pharmaceutical treatments.

Why? On Tuesday the NY Times reported that the FDA will offer possibly new guidelines about the long term use bisphosphonates. The reason for this FDA review is an increasing number of reports 'spontaneous fractures' of the femur by those using the drugs 'long term'. (More than 4-5 years)

First let's look at ALL your pharmaceutical options......AND then give an overview of non-pharmaceutical options for those with Osteopenia or Osteoporosis who do not want to take pharmaceutical drugs.

Now we need to appreciate the fact that it costs big money to attain FDA approval of any medical treatment. Companies need to provide 'double blind studies' with their proposal and those studies which can take 5 years are expensive. The reward to the drug maker is a patent that entitles them to be the sole distributor for a period of time. (One of the reasons why no company appeals for FDA approval of a natural supplement is that a natural supplement can not be patented so the company paying for all the necessary research to get approval would have no way of recouping their research expenses since ANYONE could sell the supplement.

(NOTE: Non-drug methods of increasing bone density are reviewed in Part B of this newsletter.)

PHARMACEUTICAL Drugs.. There are 3 different types of drugs used for those with bone loss: 1) drugs that increase bone density by preventing the body from discarding 'old bone'. 2) those that stimulate the body to build additional bone and 3) those that build 'denser' bone. Let's do a quick review of each:

1. Drugs that increase bone density by slowing the process by which the Osteoclasts remove 'old bone" are the bisphosphonates. Some come in pill form (Actonel, Atelvia. Boniva, Fosamax, and now some generic pills) as well as new developed bisphosphonates that are administered by infusion.

NOTE: The new FDA study is only reviewing the pill forms - the infusion drugs have not been on the market long enough for 'long term side effects' to show up. But the chemistry of all bisphosphonates is similar. They slow the process by which 'old bone' is removed so it may well be that long term use of 'infusion bisphosphonates' will create the same problem with fractures. (We can not KNOW if this will be the case until they have been in use as long as Fosamax and others.)

Now, if you slow the process by which 'old bone' is removed by your Osteoclasts it appears that your greater bone density is attained by keeping bone that the body would normally discard as too weak to remain. As my Aunt Amanda would say, "It stands to reason that eventually there will so much 'weaker bone' that fractures may occur." (But then Aunt Amanda was NOT a medical scientist.)

The FDA has before it a proposal to require a 'vacation' period after 5 years on these drugs. Opinion in the medical community is divided. The NYTimes article quotes one physician researcher, Dr. Susan Ott at the University of Washington, who has never taken research money from any of the bisphosphonate pharmaceutical companies saying, "In my opionon, after five years in most cases it ought to be stopped." She prescribes the drugs for even shorter periods. Although bisphosphonates have been in use for as long as 15 years, the original studies of these drugs only covered 5 years of use. Dr. Ott says that users are 'all guinea pigs' after 5 years of use.

The FDA should give its opinion in the next week. Anyone on any of the bisphosphonates, even those outside the USA should look for that opinion on news sites.....and in any case raise the issue of 'how long am I going to be on this drug' with your health care provider.

2. Drugs that stimulate bone growth. Evista, Bazedoxifene or Conbriza, hormone replacement and Teriparatide . There is not room enough in a newsletter to review ALL the research about these forms of treatment for bone loss. One of the big issues is the long term effect of STIMULATING cells. Will this lead to cancer - which is created from unmitigated cell reproduction?

The side effect of possible kidney cancer has been noted for terpetide. The issue of hormone replacement for women and for men really needs to be discussed with your health care provider AND do raise the issue of possible risk of cancer.

3. Drugs that increase bone density by making the new bone denser than usual. There is a drug available in the EU which is a synthetic form of strontium that does this. Outside the EU people need to use the natural form of the mineral which can be purchased as a supplement.

Side effects: From the beginning it was noted that those with severe renal disease or those with likelihood of venous thromboembolism (VTE), should not use the drug and anyone with phenylketonuria should be cautioned since the drug form contains phenylalanine. Also the drug should not be taken when on oral tetracycline and quinolone antibiotics.

Side effects. 2- 4% of the users had some nausea, diarrhea, headache and eczema from the drug but for most these side effects disappeared after a few months.

4. NEW RESEARCH for potential new drugs. I have been following some research in molecular biology that may eventually lead to a new class of drugs but nothing is far enough along to start studies or trials for remedying bone loss.

NON-DRUG REMEDIES THAT ARE AVAILABLE. If you are planning to use non-pharmaceutical remedies for your bone loss, it would be good to review the CAUSES page to pin point the likely causes of YOUR excessive bone loss. Drugs affect bone chemistry no matter what the cause. Natural methods need to address your specific causes.

Remember that as we age we do tend to build less bone and lose more of what we have but in the natural course of things this should not lead to Osteopenia or Osteoporosis until we are well into our 80's or 90's. (Dr. Fujita of Japan had to go to nursing homes to find research subjects for his AAACa since the life style of older Japaneses did NOT lead to early bone loss - even though they lived through the deprivations of WWII.)

Finding your probable causes - ALL of your CAUSES - is one of the fastest ways to improve your bone density (NOTE: taking natural strontium which some readers report shows positive results in as little as a year.)

It does little good to spend money of supplements, buy a weight vest or invest in a gym membership if the REAL reason you are losing bone is a prescription medication or highly acidic diet or .....

Find ALL your probable causes. Address them one by one or several at a time.

Read everything on the pages for NATURAL TREATMENTS. Keep your personal 'probable causes' in mind as you read. Do consider asking your health care provider to write a script for the urine test to check on whether you are excreting excessive calcium before your treatments. If you are excreting excessive calcium, you have an easy way to 'check up on' how your remedies are working after you have been doing them for 4 or 5 months.

Keep at it. It takes discipline to change the way we live our lives so that our osteoclasts do not remove too much bone BUT it can be done. Others have done it. I regularly get notes from readers unsubscribing from this NEWSLETTER saying the reason they are unsubscribing is that they no longer have Osteopenia or Osteoporosis.

It is a real joy to get such notes. May you be sending me one soon.

Osteopenia and Osteporosis are reversible - either by pharmaceutical drugs or by natural methods. As the sports coaches say to their team taking the field. " GO. GO. GO" and for those of us needing to reverse bone loss, I add - "AND KEEP WORKING AT IT".

Thanks for reading this far.


PS If there were typos that my program did not find, I apologize in advance. I want to send this newsletter out today so you can look for the FDA report when it comes later this week.